Ask a doctor

Is the Blue Tinge Under my Eyes Still Bruising After Tear Trough Injections Under the Eyes 6 Weeks Ago?

6 weeks ago I had Juvaderm injected into my tear troughs by a board certified plastic surgeon. At a follow up appointment with him 2 weeks ago, he assured me that this was still bruising and to wait it out. At the 6 week mark I am getting very frustrated and now believe that this is actually the product that is leaving this blue shadow under both of my eyes. At this point, should I insist that he dissolve some of the product or should I give it more time?

Doctor Answers (8)

Blue tinge under eyes from Juvederm

+2

At 6 weeks post injection, I'd think you have the Tyndall Effect. A good injector should be able to decipher between the Tyndall Effect and a bruise at this point. Bruises have natural color derivations that happen over time, and blue/purple is really the beginning stage. At this point a bruise would be yellow or greenish. Blue tinges post Juvederm (at this point) are most likely the Juvederm injected too superficially. In all honesty, that's why I prefer Restylane under the eyes - much less chance of this problem. You can have a small amount dissolved easily. But you and your injector need to decide what's best for you.


Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Tyndall Effect or Bruising After Juvederm?

+1

    The Tyndall effect (bluish tinge seen from product injected superficially) and bruising are both possibilities.  This is hard to evaluate without an exam.  If this is product causing the effect, hyaluronidase injection is appropriate.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Juvederm Under the eyes

+1
We prefer fat Grafting under the eyes to avoid the many complications described on this site. Having said that, be patient and our concerns will likely improve.
A number of 'soft tissue fillers' are available for temporarily improving facial areas that have lost volume, are naturally thin or hollow, or have developed noticeable and bothersome lines and creases. The most popular fillers currently are hyaluronic acid products like Juvederm® and Restylane® which can be used to, among other things, plump up thin lips and to fill out nasolabial folds (lines that run from beside the nostrils to the area beside the corners of the mouth) and marionette lines (lines that run from the corners of the mouth towards the jawline). In this practice we have performed thousands of injections with these safe and reliable hyaluronic acid fillers. They are well-tolerated by almost all patients and they produce very few post-injection problems. The improvement generally lasts from four to eight months, the average being about five to six months. Of the available hyaluronic acid soft tissue fillers, I have been most pleased with the performance of Juvederm®.
Other injectable fillers are currently available which attempt to produce a longer-lasting soft tissue augmentation by incorporating substances that are more slowly metabolized or that cannot be metabolized by the body. These are sometimes referred to as 'semi-permanent' fillers. Some incorporate non-degradable biologic materials (e.g. Radiesse®, which contains calcium hydroxyapatite, the mineral component of bone) or non-biologic (synthetic) materials (e.g. ArteFill®, which contains polymethyl methacrylate, also known as Lucite) that are designed to persist in the body permanently. Another is Sculptra®, which consists of a synthetic polymer called poly-L-lactic acid, which is also used as an absorbable suture material.
Unfortunately, the body treats these materials as foreign objects, and as a result the placement of non-degradable and synthetic materials may lead to inflammation, infection, migration and granuloma (an inflammatory cyst) formation - none of which are problems that you want to experience near the skin surface in your face. In general, the 'semi-permanent' injectables containing these materials are less likely to produce a result that looks and feels natural, and because of the potential complications I feel that they should never ever be injected anywhere close to the skin surface. We do not use any of these injectables in my practice.
If you are looking for a longer-lasting result than you are getting with Juvederm® or Restylane®, we have a much better solution for you: you own fat, currently residing somewhere that you don't need it. The improvement is designed to be permanent, and your body will not treat it as a foreign object. Your immune system won't attack it. The cost is about the same as several syringes of a 'semi-permanent' filler. And the quality of your facial skin may, in fact, actually improve in the areas where fat is grafted.

Michael Law, MD
Raleigh-Durham Plastic Surgeon
4.5 out of 5 stars 40 reviews

Juvederm and Tyndall effect

+1

You probably have a Tyndall effect from too superficial placement of the Juvederm.  If your plastic surgeon does not want to try hyaluronidase, consider seeing another experienced injector.  Juvederm may last for several years in the tear trough area.  Restylane is a better option for this area.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Blue tinge under eyes after Juvederm 6 weeks ago

+1

Juvederm is probably not the best product to use under eyes because of it's density and long lasting effect.  It has been shown to create a tyndall effect if it is placed too superficially or under thin skin.  You should probably have it removed with Hyaluronidase.  If you want to replace it,  it should be with Restylane or Belotero. These seem to work better in the tear trough area. 

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 138 reviews

Juvederm under the eyes

+1

Dear Gidget702,

  • I would see your injector to have the material dissolved
  • Sometimes when Juvederm is injected too close to the skin surface, it will absorb some water and cause bags to form
  • This can be a difficult problem to treat, so if you already see the Tyndall effect, I would dissolve the rest

Best regards,

Nima Shemirani

Nima Shemirani, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

Tyndall Effect

+1

Hi Gidget.  You have every right to be frustrated that the bluish appearance is still there after 6 weeks.  

By the sounds of it, this is likely the Tyndall effect.  You can differentiate between bruising and this effect in one other manner.  Ask the injector if he/she injected above or below the muscle.  If they injected above the muscle, it is most likely the Tyndall effect.  

Even though your surgeon is board certified that does not make him or her a good injector.  If they injected over the muscle, they did not do their homework or training on this procedure because the technique very often leads to lumpiness and the Tyndall effect.

If this is indeed the case, you should request that your practitioner perform a hyaluronidase injection to remedy the problem. 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm bluish tinge

+1

Its probably the Juvederm causing the bluish discoloration.  I am not a huge fan of the under eye injections as I see this bluish/greenish tinge all the time, and its easy to reverse with hyaluronidase injections so that's the good news.  You should speak to your doctor.  

Rebecca Baxt, MD
Paramus Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.